Ritalin (methylphenidate) is a medication prescribed for people—usually children—who have been diagnosed with attention deficit hyperactivity disorder (ADHD).

According to the National Institute of Mental Health (NIMH), 3 to 5 percent of Americans have the disorder. Ritalin is a stimulant that increases the amount of two chemicals in the brain, norepinephrine and dopamine. Its effects are similar to but stronger than caffeine and less potent than amphetamines. Ritalin has a calming effect on hyperactive children. It has a "focusing" effect on those with ADHD. Ritalin also is occasionally used to treat narcolepsy.

When taken as prescribed, Ritalin is a valuable medicine. According to NIMH, people with ADHD do not become addicted to Ritalin or other stimulants when they take them as directed. Children with ADHD who are treated with stimulants may be less likely to abuse drugs and alcohol when they are older than are children with ADHD who are not treated.

Stimulants such as Ritalin do have the potential for abuse by people not using it for ADHD. Although few studies have been done on stimulant drug abuse, William Frankenberger, Ph.D., professor of psychology at the University of Wisconsin-Eau Claire, has noticed some disturbing trends to indicate that ADHD medication abuse could be widespread.

When abused, stimulant tablets are taken orally, crushed and sniffed through the nose, or injected alone or in combination with heroin or cocaine. Those who abuse it are looking for its effects: loss of appetite, wakefulness, increased focus and attentiveness, and euphoria.

Taking large doses of Ritalin can cause high body temperature, high blood pressure, irregular heartbeat, mood changes, hallucinations and delusions, seizures, severe twitching or uncontrolled movements, sweating, dry mouth and eyes, and vomiting. Like any other drug, Ritalin can interact with other drugs. For example, taking it with over-the-counter decongestant medications or some medicines prescribed for asthma can increase the harmful effects of Ritalin.

Medical Reviewer: [Cranwell-Bruce, Lisa MS, RN, FNP-C, Godsey, Cynthia M.S., M.S.N., APRN, Lambert, J.G. M.D., Zuckerman, Marcia MD] Last Annual Review Date: 2008-06-14T00:00:00-06:00 Copyright: Copyright Health Ink & Vitality Communications